Alert archive / Tennessee / Special Weather Statements in 2023

Special Weather Statement, NWS Nashville, TN

August 7, 2023Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this special weather statement at Aug 7, 2023, 1:13 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 1:13 PM CDT (18:13 UTC)
Expired
Aug 7, 2023, 1:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Hail
0.00 in
Wind
30

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
3.8
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS84 KOHX 071813
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
113 PM CDT Mon Aug 7 2023
 
TNZ094-095-071845-
Lawrence TN-Giles TN-
113 PM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of eastern Lawrence and
Giles Counties through 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Summertown to near
Pulaski to 9 miles east of Lexington. Movement was east at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Ardmore, Elkton, Minor Hill,
Ethridge, Lynnville, Henryville, Goodspring, Leoma, Frankewing and
Prospect.

This includes Interstate 65 between mile markers 1 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3500 8745 3501 8745 3542 8739 3544 8726
      3543 8723 3544 8723 3543 8719 3546 8712
      3543 8703 3541 8699 3542 8698 3542 8696
      3541 8692 3535 8692 3534 8690 3532 8691
      3530 8686 3532 8685 3529 8683 3499 8684
TIME...MOT...LOC 1813Z 263DEG 46KT 3535 8713 3518 8709 3501 8722 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Adcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:52 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 7, 12:52 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1252 PM CDT Mon Aug 7 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 158 AM CDT Mon Aug 7 2023

A few showers have popped up over the last couple of hours as some
upper level support noses into the area. The surface front that
will sweep through the area later today is still back in central
Arkansas. CAMS are showing scattered storms developing around mid
to late morning either in a SW to NE orientation ahead of the
surface front. The wind energy in place is impressive for early
August with a 30-40 kts LLJ and a 80-90 jet streak at 300 mb. This
translates to 40-45 kts of effective bulk shear in the late
morning to early afternoon time frame. In addition to that, mlCAPE
values ahead of the storms will be in the 2500-3500 J/kg range. I
suspect when storms initially develop, they will exhibit some
supercellular characteristics with rotating updrafts and
impressive cores. Large hail will certainly be possible along with
damaging winds. Hodographs are unidirectional with SW surface
winds and a SW LLJ. This should limit the tornado threat, but a
tornado cannot be ruled out along the plateau. The initial cells
that develop will quickly cold pool into a line of storms with the
threat shifting more toward damaging winds. The line of storms
are expected to clear the area by mid afternoon. Behind the
frontal passage conditions will be breezy with westerly winds
around 15-20 mph with gusts to 30-35 mph.

The rest of the short term forecast will be much calmer. Lows
tonight will drop into the low to mid 60s. With the cooler
temperatures and light wind, patchy fog will likely develop.
Tuesday looks to be the nicest day we'll have over the forecast
period with plenty of sun and highs mainly in the low to mid 80s.

&&

.LONG TERM...
(Tuesday Night through next Monday)
Issued at 158 AM CDT Mon Aug 7 2023

The quiet weather won't last long as a shortwave will pass through
the area on Wednesday with another wave of showers and storms.
Models again show a large amount of instability with decent shear.
A few storms could reach severe limits with damaging winds being
the greatest threat. On Thursday another shortwave will be on the
heels of Wednesday's wave. Once again, there appears to be ample
shear and instability in place for some severe storms with
damaging winds. Rain chances will go down on Friday without a
substantial wave moving through the area. Regardless, some
isolated showers and storms will still be possible. Scattered
storm chances will continue into the weekend. As far as
temperatures, highs are expected to be around normal or a couple
degrees below normal.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Mon Aug 7 2023

Severe thunderstorms are currently in the vicinity of SRB and affecting
CSV with visibility down to 1/2 SM and low ceilings. BNA, MQY,CKV
should be in the clear, a couple of gusts behind the front. Once
the storms move through CSV, our TAF sites should be clear of
additional storms. Fog expected for the CSV/SRB tonight between
05Z to 13Z. LAMP guidance shows some patchy fog near BNA/MQY, but
there is uncertainty on development based on cloud cover. Overall
winds are westerly becoming northwest overnight and westerly again
in the morning. VFR conditions expected Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  86  69  86 /  10  10  20  70
Clarksville    65  86  68  86 /  10  10  20  70
Crossville     61  78  61  81 /  10  10  20  60
Columbia       66  85  68  86 /  10  10  30  70
Cookeville     63  80  65  83 /  10  10  20  60
Jamestown      63  78  63  82 /  10  10  20  60
Lawrenceburg   66  83  67  86 /  10  10  30  70
Murfreesboro   66  86  67  87 /  10  10  20  70
Waverly        64  83  67  84 /   0  10  30  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....Unger/Mancilla

In the hours before

Local storm report, Aug 7, 12:36 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1236 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     Tstm Wnd Dmg     Mcminnville             35.69N 85.78W
08/07/2023                   Warren             TN   Public

            Tree down along Harrison Ferry Mountain Rd.

&&
Local storm report, Aug 7, 12:39 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1239 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Gst     Crossville              35.95N 85.04W
08/07/2023  M61 MPH          Cumberland         TN   ASOS

            53 knot gust measured at KCSV.

&&
Local storm report, Aug 7, 12:48 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1248 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Dmg     Woodbury                35.82N 86.07W
08/07/2023                   Cannon             TN   Public

            Tree down along McFerrin St.

&&
Local storm report, Aug 7, 12:51 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1251 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Tstm Wnd Dmg     Crossville              35.95N 85.04W
08/07/2023                   Cumberland         TN   911 Call Center

            4420 customers without power in Crossville
            and across mainly western Cumberland Co.

&&
Local storm report, Aug 7, 1:06 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
106 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     Clarkrange              36.19N 85.02W
08/07/2023                   Fentress           TN   Fire Dept/Rescue

            Power lines down, tree on top of a car near
            Martha Washington Rd.

&&
Special weather statement, Aug 7, 1:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
113 PM CDT Mon Aug 7 2023

TNZ094-095-071845-
Lawrence TN-Giles TN-
113 PM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of eastern Lawrence and
Giles Counties through 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Summertown to near
Pulaski to 9 miles east of Lexington. Movement was east at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Ardmore, Elkton, Minor Hill,
Ethridge, Lynnville, Henryville, Goodspring, Leoma, Frankewing and
Prospect.

This includes Interstate 65 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3500 8745 3501 8745 3542 8739 3544 8726
      3543 8723 3544 8723 3543 8719 3546 8712
      3543 8703 3541 8699 3542 8698 3542 8696
      3541 8692 3535 8692 3534 8690 3532 8691
      3530 8686 3532 8685 3529 8683 3499 8684
TIME...MOT...LOC 1813Z 263DEG 46KT 3535 8713 3518 8709 3501 8722

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Adcock

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:51 AM CDTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Maury, Perry, Wayne39 min
Aug 7, 10:08 AM CDTSevere Thunderstorm WarningOHXFentress37 min
Aug 7, 10:28 AM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Perry and 2 more32 min
Aug 7, 11:31 AM CDTSpecial Weather StatementOHXCannon, DeKalb, Rutherford, Warren44 min
Aug 7, 11:37 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Grundy, Rutherford, Warren38 min
Aug 7, 11:54 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, DeKalb, Van Buren, Warren, White36 min
Aug 7, 12:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXGrundy, Van Buren, Warren37 min
Aug 7, 12:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCumberland, Van Buren, White34 min
Aug 7, 12:38 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCumberland, Fentress, Overton, Putnam, White25 min

Nearby

Special Weather Statements in Tennessee, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.